Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 112, NWS Tallahassee, FL

July 20, 2000Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 20, 2000, 3:40 PM EDT for Madison County, Taylor County, Florida. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 3:40 PM EDT (19:40 UTC)
Expired
Jul 20, 2000, 4:15 PM EDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Madison County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 61 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:05 PM EDTThunderstorm WindEbb, FLA few trees and power lines down. Reported by the public.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2018 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 201940
SVRTLH
FLC079-123-202015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN FLORIDA
  NORTHERN TAYLOR COUNTY IN FLORIDA

* UNTIL 415 PM EDT

* AT 337 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  SEVERE THUNDERSTORM WITH LARGE HAIL JUST WEST OF ERIDU...MOVING    
  EAST NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EBB...SIRMANS BY 355 PM EDT
  MOSELEY HALL BY 410 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.


REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TALLAHASSEE. OR YOU
CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN TALLAHASSEE DIRECTLY AT
850-942-8999 TO REPORT SEVERE WEATHER.

LAT...LON 3035 8381 3017 8376 3021 8352 3043 8359

JAMSKI
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:00 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 20, 3:00 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT THU JUL 20 2000

WELL WE REACHED 100 DEGREES WHICH TIED DAILY TALLAHASSEE RECORD
PREVIOUSLY SET IN 1986. FOR ALL STATISTICS BUFFS...THIS MARKED THE
6TH CONSECUTIVE DAY OF AT OR ABOVE 100 DEGREE DAYS HERE (5TH
CONSECUTIVE DAY WHERE A RECORD OF WAS TIED OR EXCEEDED). THE LOCAL
RECORD FOR CONSECUTIVE DAYS AT OR ABOVE 100 DEGREE DAYS IS SEVEN
(JUNE 17-23 1998) AND WE WILL BE BORDERLINE 100 DEGREES TOMORROW. SO
STAY TUNED. DURING LATE MORNING IT LOOKED LIKE WE HAD POTENTIAL TO
REACH 104 DEGREES THE ALL TIME DAILY HIGH...BUT ALAS A SEA BREEZE
FORMED DURING EARLY AFTERNOON ACROSS THE CENTRAL BIG BEND...INCLUDING
TALAHASSEE AND THE WINDS SHIFTED TO SE AND LOCAL TEMPS UNDER GOOD
OUTFLOW BOUNDARY COOLING "PLUMMETED" TO 80 DEGREES. VERY HEAVY RAINS
SRN LEON/WAKULLA COUNTY AND RADAR ESTIMATED 3-4 INCHES IN LAST HOUR
PLUS NECESSITATING AN URBAN AND SMALL STREAM ADVISORY. CONVECTION
LINE WITH DANGEROUS LIGHTNING...MARBLE SIZE HAIL AND MAXIMUM OUTFLOW
WINDS TO 60 KNOTS WITH SPECIAL MARINE WARNING ISSUED FOR IMMEDIATE
NEAR SHORE WATERS AND SVR TSTM WARNING FOR LEON/WAKULLA COUNTY

LOOKING BEYOND TONIGHT...
THERE ARE DEFINITE INDICATIONS THAT SYNOPTIC PATTERN TO CHANGE. AS
RIDGE OVER SE U.S. CONTINUES TO RETROGRADE WESTWARD...ALLOWING VORTS
TO ROLL AROUND SYSS CARVING OUT TROUGH AND ALLOWG IT TO DIG INTO SE
CONUS. THIS INDICATED BY ALL MODELS WITH LOWERING HGTS/THICKNESS AND
COOLING TEMPERATURES. AT SURFACE...LOW OFF SOUTH CAROLINA COAST WITH
WEAK FRONT STRETCHING TO NEAR FLA/GA BORDER. THIS FRONT WILL WEAKEN
AND MAY DRIFT SWD BUT WILL LIKELY DISSIPATE. A SECOND FRONT ACROSS
CENTRAL CONUS WILL INCH SLOWLY SEWD TOWARDS LOCAL AREA AND WITH
SUPPORT OF UPPER VORTS MOVE CLOSE TO AND LIKELY STALL ACROSS SE GA
SWWD THRU NE GULF ON LATE MONDAY. AHEAD OF BOUNDARY AND BEGINNING
TOMORROW...INCREASING DVNGNC ALOFT...INCREASG SFC-H85 MOISTURE AND
INCREASINGLY UNSTABLE SOUNDINGS. PER SATELLITE...NEXT SHORT WAVE TO
ROLL ACROSS CWA MID AFTERNOON FRIDAY HELPING TO KICK UP CONVECTION.

LOCALLY IT APPEARS THAT SEA BREEZE TYPE 8 (1000-700 MB NW FLW WILL
SHIFT TO WETTER TYPE 4 (WSW FLOW) BY LATE FRIDAY AFTERNOON. THIS
FAVORS EARLY AFTERNOON SCENARIO SIMILIAR TO TODAY BUT UNDER MORE WLY
FLOW BY MID AFTERNOON...ACTIVITY WILL LIKELY PUSH EWD TOWARD VLD
AND/OR SE TOWARDS SE BIG BEND. EITHER WAY NGM POPS MAY BE UNDER
FORECASTG AND ACTUAL SCENARIO MAY BETTER MIRROR SEA BREEZE
CLIMATOLOGY...NAMELY A MERGING OF TYPE 8 AND 4 WITH TIP TO TYPE 4 OR
40-50 PERCENT ACROSS SRN THIRD OF BIG BEND AND 30-40 PERCENT ACROSS
REST OF FLORIDA AND MOST OF ALA/GA.

EXTENDED MODELS IN AGREEMENT THAT TROF WILL CONTINUE TO DIG..AND
LOCAL AREA TO BE E OF AXIS BY SUNDAY. GOOD CHANCE OF SHOWERS NAD
THUNDERSTORMS AND COOLING TEMPS DOWN TO CLIMO THRU EXTENDED PERIOD.

MARINE: W/SW WINDS WITH SEAS 2-3 FEET LOOK GOOD NEXT TO DAYS.
CONCERN REMAINS SWD SHIFT OF SEA BREEZE TOMORROW..WHICH AGAIN MAY
IMPACT NEARSHORE WATERS CONVECTIONS...ESPECIALLY ACROSS APALAC BAY.

FIRE WEATHER: RH TO INCREASE SUFFICIENTLY TOMORROW TO PUT ALA/FL
ABOVE WARNING/WATCH CRITERIA.

PRELIM NUMBERS...

TLH  78 100 77 95 2535
PFN  80  95 80 90 2435
DHN  77 100 76 95 1434
ABY  76  99 75 93 1324
VLD  75  99 75 95 2434

.TLH...
AL...RED FLAG WARNING UNTIL SUNSET.
GA...HEAT ADVISORY SOUTHERN TIER ZONES UNTIL SUNSET (GAZ155>160).
FL...HEAT ADVISORY ALL ZONES UNTIL SUNSET.

BLOCK

In the hours before

Special weather statement, Jul 20, 2:08 PM EDT, 1 hour 32 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ700-
701-750-755-770-775-790-791-201900-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 PM EDT THU JUL 20 2000

DURING THE EARLY AFTERNOON...THE COMBINATION OF STRONG INSOLATION
GENERATING AN UNSTABLE AIR MASS WAS INTERACTING WITH THE NORTHWARD
DRIFTING SEA BREEZE AND SOUTHWARD DRIFTING THUNDERSTORMS TO
GENERATE A LINE OF STRONG THUNDERSTORMS ACROSS THE COASTAL FLORIDA
BIG BEND AND PANHANDLE COUNTIES. THESE WERE DRIFTING TOWARDS THE
ADJACENT COASTAL WATERS. SOME OF THESE WILL LIKELY GROW INTO SEVERE
THUNDERSTORMS DURING THE REST OF THIS AFTERNOON AND INTO THE
EVENING. LIKEWISE ADDITIONAL POTENTIALLY SEVERE THUNDERSTORMS MAY
DEVELOP ACROSS OTHER SECTIONS OF FLORIDA.

EMERGENCY MANAGERS AND SPOTTERS SHOULD CLOSELY MONITOR THE WEATHER
AND REPORT ANY SEVERE WEATHER OR POTENTIALLY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN TALLAHASSEE.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TLH OR
TUNE INTO NOAA WEATHER RADIO.

BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:22 PM EDTSevere Thunderstorm WarningTAEWakulla38 min
Jul 20, 2:50 PM EDTSevere Thunderstorm WarningTAELeon25 min
Jul 20, 3:04 PM EDTSevere Thunderstorm WarningTAEFranklin, Liberty41 min
Jul 20, 3:22 PM EDTSevere Thunderstorm WarningTAEGulf38 min
Jul 20, 4:33 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette42 min
Jul 20, 5:22 PM EDTSevere Thunderstorm WarningTAECalhoun, Jackson38 min
Jul 20, 5:22 PM EDTSevere Thunderstorm WarningTAEWashington38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.